Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 57, NWS Springfield, MO

August 9, 2023Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 9, 2023, 7:45 PM CDT for Ozark County, Missouri. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 7:45 PM CDT (00:45 UTC)
Expired
Aug 9, 2023, 9:46 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Ozark County, MO

The radar

The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:55 PM CDTFLASH FLOOD1 Nne Udall, MOWater 3 to 4 feet over the road. Road closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS53 KSGF 100045
FFWSGF
MOC153-100300-
/O.NEW.KSGF.FF.W.0057.230810T0045Z-230810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
745 PM CDT Wed Aug 9 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Ozark County in southwestern Missouri...

* Until 1000 PM CDT.

* At 745 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gainesville, Bakersfield, Theodosia, Pontiac, Sundown, Willhoit, 
  Hardenville, Brixey, Zanoni, Tecumseh, Noble, Isabella, Sycamore, 
  Udall, Thornfield, Long Run, Norfork Lake and Bull Shoals Lake.

This includes the following low water crossings...
  Turkey Creek at County Road 830, Pond Fork at County Road 883, 
  Little North Fork River at County Road 916, Lick Creek at County 
  Road 528, Possum Walk Creek at Highway T, Little North Fork at 
  Haskins Ford Road and Spring Creek at County Road 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3650 9277 3677 9277 3675 9211 3650 9212

FLASH FLOOD...RADAR INDICATED

$$

GH
1 follow-up statement
771 
WGUS73 KSGF 100246 RRA
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
946 PM CDT Wed Aug 9 2023

MOC153-100256-
/O.CAN.KSGF.FF.W.0057.000000T0000Z-230810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozark MO-
946 PM CDT Wed Aug 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR OZARK COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, however some residual low lying areas may remain 
flooded.  Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM CDT for portions of 
south central and southwest Missouri.

LAT...LON 3650 9277 3677 9277 3675 9211 3650 9212

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:13 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 9, 6:13 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
613 PM CDT Wed Aug 9 2023

Key Messages:

1. Severe thunderstorms expected south of I-44 into this evening.
The most intense storms are expected closer to the Arkansas border
with strong tornadoes...very large hail...and damaging  winds
possible.

2. Flash flooding will all be a concern over southern Missouri
until midnight.

3. Warming trend into the weekend with rain chances (20-40%)
through the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 234 PM CDT Wed Aug 9 2023

The continuation of a large cluster of showers and thunderstorms
that developed overnight into this morning is exiting south
central MO. The combination of precipital water around 1.75 inches
and training led to 2-4 inches of rain and isolated flooding.

Attention then turns southwest as a warm front across northeast
Oklahoma into northwest Arkansas lifts northward as cloud debris
further thins leading to increasing instability on the order of
2500 joules close to I-44 and 3500 along the Arkansas border. Of
greater concern are the backed surface winds and strong veering
leading to 324 0-1KM shear as measured by the KSGF VWP at 19z.

Sig TOR parameters continue to highlight areas closer to the
Arkansas border for stronger tornado development...though could
still see rotating updrafts along and possibly even north of I-44.
Of concern is the very low LCLs under a 1000 ft which would
increase the tornado threat.

Rainfall/cloud debris north of I-44 will limit instability with a
19z special upper air release continue substantial CinH (CAP),
modeled at 80-100 joules by the 19z HRRR.

Severe storm threat will end northwest to southeast along and
south of Highway 60 this evening as a cold front approaches.

As for flooding...as storms form and then potentially train heavy
rainfall rates may lead to flooding over southern Missouri.

Thursday will then be dry with temperatures under northwest flow
aloft struggling to climb into the mid 80s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 234 PM CDT Wed Aug 9 2023

The prevailing weather feature this summer, the southwest upper
ridge will then build northward along the front range initially
and then into the Central Plains by this weekend. The main storm
track will remain along the Canadian border with vorticity lobes
along smaller scale waves rotating around  the upper high
expected to lead to diurnal thunderstorm chances Friday into this
weekend before a more substantial wave carves into the ridge
Monday causing height falls and cooling temperatures early next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 608 PM CDT Wed Aug 9 2023

For the 00z TAFS, a frontal boundary and upper level trough will
push through the area this evening/tonight. Thunderstorms will
initially be possible at the onset, but should end quickly at
SGF/JLN and continue for a couple/few hours at BBG. Light surface
wind, clearing sky and quite a bit of rainfall today may lead to
some areas of dense fog overnight into Thursday morning. Clearing
should take place with VFR conditions after around 14z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for MOZ082-088-090>098-
     101>106.

KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 1:54 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
154 PM CDT Wed Aug 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
154 PM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will redevelop this afternoon in the vicinity of
I-44 then move eastward into this evening. The combination of
strong instability and strong wind shear will lead to the
development of storms capable of producing tornadoes, very large
hail and damaging winds...with the best chances for the most
intense storms south of Highway 60 west of Highway 65 this
afternoon moving east of Highway 65 this evening.

These storms will also produce very heavy downpours which may lead
to flooding if storms track across the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be the potential for isolated thunderstorms across
portions of the area Friday into this weekend.

Heat index values in the upper 90s to lower 100s return to the
area late this week into the weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this afternoon into this
evening south of I-44...and likely closer to the Arkansas border.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, Aug 9, 5:37 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
537 PM CDT Wed Aug 9 2023

MOZ093-092300-
Newton MO-
537 PM CDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NEWTON COUNTY THROUGH 600 PM
CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Joplin, Neosho, Granby, Diamond, Wheaton, Leawood, Fairview,
Saginaw, Newtonia, Stella, Redings Mill, Wentworth, Stark City, Shoal
Creek Estates, Ritchey, Cliff Village and Racine.

This includes the following highways...
 Interstate 44 near mile marker 5.
 Interstate 49 between mile markers 19 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

&&

LAT...LON 3675 9426 3686 9456 3703 9454 3701 9406
      3678 9406 3675 9407
TIME...MOT...LOC 2237Z 273DEG 32KT 3689 9436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Didio
Local storm report, Aug 9, 5:53 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
553 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Flash Flood      Purdy                   36.82N 93.93W
08/09/2023                   Barry              MO   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO
Special weather statement, Aug 9, 7:02 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
702 PM CDT Wed Aug 9 2023

MOZ093-101-100045-
Newton MO-McDonald MO-
702 PM CDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN NEWTON AND MCDONALD
COUNTIES THROUGH 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anderson, or 11 miles northwest of Pineville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Sugar Creek State Park, Anderson, Noel, Dodge, Goodman, South
West City, Pineville, Wheaton, Lanagan, Stella, Cayuga, Tiff City,
Powell and Rocky Comfort.

This includes Interstate 49 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Missouri.

&&

LAT...LON 3650 9462 3680 9462 3679 9406 3650 9408
TIME...MOT...LOC 0002Z 274DEG 29KT 3671 9453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Didio
Local storm report, Aug 9, 7:12 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
712 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     2 SW Walnut Shade       36.71N 93.22W
08/09/2023  M76 MPH          Taney              MO   Amateur Radio

            measured using an anemometer.

&&

TEO
Local storm report, Aug 9, 7:33 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
733 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     Theodosia               36.59N 92.68W
08/09/2023                   Ozark              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

TEO
Local storm report, Aug 9, 7:35 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
735 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Tstm Wnd Dmg     1 E Theodosia           36.58N 92.66W
08/09/2023                   Ozark              MO   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:02 PM CDTSpecial Weather StatementSGFMcDonald43 min
Aug 9, 7:09 PM CDTFlash Flood WarningSGFBarry, Christian, Douglas, Stone, Taney3 hr
Aug 9, 7:11 PM CDTSevere Thunderstorm WarningSGFOzark, Taney49 min
Aug 9, 7:30 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald45 min
Aug 9, 7:58 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark36 min
Aug 9, 8:12 PM CDTSevere Thunderstorm WarningSGFBarry, Stone18 min
Aug 9, 9:51 PM CDTAreal Flood AdvisorySGFBarry, Christian, Dade, Douglas, Greene, Howell and 7 more12 hr
Aug 10, 12:47 AM CDTDense Fog AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more8 hr
Aug 10, 1:46 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 17 more30 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.